Objective: Although often described abroad, heparin-induced hepatotoxicity is seldom recognized in clinical practice in Japan. We evaluated the safety of multiple doses of unfractionated heparin using healthy Japanese volunteers, with the primary focus on serum transaminase levels. Methods: Eight healthy males, aged between 20 and 24 years, participated in the study. Six of the 8 volunteers received subcutaneous administration of 5000 IU unfractionated calcium heparin (UFH) for 9 days. The remaining two volunteers received subcutaneous saline injections in place of UFH. A follow-up survey was conducted for 7 days following the final administration. Laboratory measurements, including the levels of hepatic enzymes, were taken during the administration of UFH. Results: Administration of UFH to five of the six volunteers had to be stopped within the first week. Administration in one subject was discontinued on day 3 due to prolonged activated partial thromboplastin time; the other four were due to an abnormal elevation of ALT above the level considered to be safe. This abnormal elevation continued for 2 days, despite cessation of administration. The levels then gradually decreased, and within 6 weeks returned to pre-administration levels. Conclusion: An abnormal elevation of transaminase levels following repeated injections of UFH was observed in Japanese as is reported in Caucasians. As we have shown, it is highly probable that this abnormal elevation of transaminase levels, during repeated administration of UFH, could be observed in the clinical setting in Japan. Monitoring of serum transaminase levels at periodic intervals should thus be encouraged during multiple injections of UFH even though clinically relevant symptoms may not be noticed.
|Japanese Journal of Clinical Pharmacology and Therapeutics
|Published - 2004 3月
ASJC Scopus subject areas